Migraine Drug Boosts Kidney Stone

    A man holding a glass of water and pills(HealthDay News) — The drug topiramate (Topamax), commonly prescribed to treat migraines and seizures, can boost users’ risk of kidney stones, a new study finds.

    “The widespread and escalating use of topiramate emphasizes the importance of considering the long-term impact of this drug on kidney stone formation,” study senior author Dr. Khashayar Sakhaee, chief of mineral metabolism at the University of Texas Southwestern Medical Center at Dallas, said in a prepared statement.

    There were two parts to the study. In one, 32 people being treated with topiramate and 50 people in a control group had their blood and urine tested for kidney stone risk. The other part included 7 people whose kidney stone risk was assessed before and three months after they took topiramate.

    The study found that patients who took topiramate on a long-term basis (about a year) experienced systemic metabolic acidosis — a buildup of excessive acid in the blood — as a result of the inability of the kidney to excrete acid.

    Long-term use of topiramate also increased urine pH and lowered urine citrate, which inhibits kidney stone formation.

    These changes increase the risk of calcium phosphate kidney stone formation,

    1 2 Next page »

    Follow

    Get every new post delivered to your Inbox.

    Join 936 other followers